Arizona, 2018Flash Flood in Arizona, August 22 to 23, 2018
August 22 to 23, 2018 · NWS PSR · 1 event in 1 county or zone
Thunderstorms with locally heavy rain developed to the southwest of Phoenix during the late evening hours on August 22nd, and they persisted into the early morning hours on August 23rd. Some of the stronger storms generated rain with peak rain rates in excess of 1 inch per hour; the heavy rain was sufficient to cause an episode of flash flooding along Highway 238 between the towns of Gila Bend…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rain developed to the southwest of Phoenix during the late evening hours on August 22nd, and they persisted into the early morning hours on August 23rd. Some of the stronger storms generated rain with peak rain rates in excess of 1 inch per hour; the heavy rain was sufficient to cause an episode of flash flooding along Highway 238 between the towns of Gila Bend and Mobile. Although much of the terrain southwest of Phoenix is desert, there are some smaller mountain ranges such as the Maricopa Mountains, and heavy rain that falls there tends to drain south and across Highway 238, leading to flash flooding and road closures. At 0024MST the Arizona Department of Highways reported that flash flooding forced the closure of Highway 238 between the towns of Mobile and Gila Bend and between Mile Posts 24 to 38. No accidents were reported on the highway. A Flash Flood Warning was issued for the area at the time of the closure and it remained in effect through 0245MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 5:35 PM MST, 6 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 5:35 PM MST, 6 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
535 PM MST Wed Aug 22 2018
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Isolated to scattered thunderstorms can be expected over south-
central Arizona this afternoon and evening. Overnight, anticipate
weaker, but possibly more numerous, storms to continue into the
daylight hours. Meanwhile, expect most of southwest Arizona and
southeast California to remain dry. Drier air will slowly
overspread the region from the west with lingering storm chances
over south-central Arizona, mainly higher terrain, the rest of
the week and weekend. Next week, even drier air will keep storm
chances to be very slight and limited to the higher terrain of
south-central Arizona.
&&
.DISCUSSION...
Rest of Today and Tonight...
Storms over our forecast area have already started up as of early
this afternoon including southwest Maricopa County. In fact, with
southwesterly steering flow in place there has been development
over southern and western fringes of the metro area which is early
from a climatological standpoint. CAMs depicted this somewhat but
a bit underdone. With ample moisture in place (1.5 - 1.8 inches
PWAT over much of our forecast area per SPC mesoanalysis). Ongoing
activity is evidence of lack of large CIN as is depicted by SPC
mesoanalysis (though CIN is often underdone in that analysis).
CAPE is considerable over south- central AZ though lapse rates are
not impressive. DCAPE over south-central AZ is not impressive
either. Main concern with storms will be heavy rain potential as
opposed to severe winds - but that does not mean strong winds will
not happen at all. Anticipate storms will most likely produce
Advisory level flooding in very localized areas. Cannot rule out
even higher intensity flooding but would be even less widespread
in that case. Overall, the CAMs are not depicting an abundance of
storms over the lower elevations of our forecast area this
afternoon and evening - more active over our higher terrain
locations. That being said, there appears to be 2 phases with the
initial/current activity being isolated to scattered (including
metro Phoenix) followed by another round over mainly eastern
portions of the Valley which appears to be driven by outflow
interactions from Gila County and southeast Pinal County.
Looking beyond the CWA, there is an inverted trough over central
Mexico and an upper high over New Mexico with upper diffluence
over Sonora and southeast Arizona. There may also be a subtle wave
near the New Mexico bootheel but models stall it out. However, the
upper level divergence will reduce static stability making the
environment over those areas more conducive to storm activity as
well as longer lived debris showers. Models are in varying
degrees of agreement that there will be late night and morning
showers over south-central AZ. The best model QPF looks to be
just outside of our CWA over southeast Pinal. End result is raised
PoPs mainly for tonight and Thursday morning.
Thursday...After morning showers dissipate, the moisture plume
will start to ebb eastward, with both the deterministic GFS and EC
latest runs showing the 1000-700 mb mean mixing ratio falling to
around 10 J/kg leading to no decreased instability. Despite that,
we will hang on to some low end PoPs in the event that these runs
are over eager in thinning the moisture out on Thursday afternoon.
Friday through Monday...The moisture really does start to thin
out and move eastward as deeper troughing along the West Coast
takes hold, giving our area a more S/SW flow through the column.
That trend continues right into next week, with some fairly
notable H5 height anomalies developing with the trough axis Mon-
Tue. This pattern is well supported at this point by the
deterministic and ensemble solutions from the GFS and EC. We're
mostly looking at a dry forecast from Friday onward. That is with
the exception of some low PoPs on Sunday when some light
ageostrophic flow from a passing short wave to the north could
draw some of the low level moisture back to the west briefly.
Tuesday...We'll be looking at surface dew points into the 40s F
(and maybe even some 30s F) and PWAT values perhaps crashing to
half an inch. Even looking a bit beyond our 7-day forecast period,
both GFS and EC are advocating that a pronounced closed low will
develop off the PacNW coast toward the middle of the week. In
response, the low throws up a H5 598 dm high over the Four
Corners. There is fairly good support from their respective
ensemble systems as well. With the dry air in place, we could be
looking at some rather warm temperatures for the tail end of
August and start of September. It would be possible that El
Centro/Yuma see 110+ F. Or not. We will have to continue to see
how the models handle the injection of energy from the WPac
typhoons on the synoptic pattern across the northern Pacific, no
doubt the greatest cause of variability in the model's extended
forecasts. But for now this scenario is the most likely and the
official forecast leans solidly in that direction.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Moisture remains plentiful over the central deserts, with surface
dewpoints running low-mid 60s. Temperatures are down a bit,
currently in the upper 90s. Overall instability is modest so
thunderstorm threats are not especially high for the TAF sites this
evening. Cannot rule out an isolated storm moving in later this
evening, but confidence too low attm to add to the TAFs.
Much better bet will be gusty outflow winds and dense blowing dust
moving into the greater Phoenix area after 6 pm. Currently tracking
a dust storm moving north thru Casa Grande and into far southern
part of the Phoenix metro. Likely to see winds pick up from the
south to southeast between 6 and 7 pm, maybe gusting over 25kt.
Could see visibility drop below 3SM including at Phoenix. Will be
keeping close eye on this and amending TAFs shortly to mention the
wind and dust threat. Later on this evening, expect lots of SCT to
BKN decks 8k to 12k feet overnight with a few showers possible. Mid
and high decks to persist into the day on Thursday but storm and
shower threats should continue to decrease. Overall looking at
decreasing storm chances Thursday into the weekend with little or no
chances from Friday onward.
Confidence with gust/dust impacts into the terminals this evening
moderate at best at this time; recent spotter call indicated that
the dust may not be as significant as we thought earlier.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns for terminals through the TAF period. Winds
will favor the south at KBLH with some afternoon gustiness while
winds will favor the southeast at KIPL.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. Likewise,
temperatures will slowly creep up. By the middle of next week,
afternoon humidity values are forecast to drop into the teens for
most areas. Outside of gusty afternoon upslope winds, no
significant winds are expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...AJ/Iniguez
AVIATION...CB
FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 22, 6:04 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 3 SW SANTAN 33.12N 111.84W
08/22/2018 PINAL AZ NWS EMPLOYEE
1/2 MILE VISIBILITY ALONG I-10 AT SR 587.
&&Local storm report, Aug 22, 6:50 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM DUST STORM 5 W CHANDLER 33.29N 111.95W
08/22/2018 MARICOPA AZ PUBLIC
ONE MILE VISIBILITY NEAR LOOP 202 AND KYRENE
RD.
&&
JRSpecial weather statement, Aug 22, 8:19 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
819 PM MST WED AUG 22 2018
AZZ533-230400-
Central La Paz AZ-
819 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 900
PM MST...
At 818 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 39 miles southeast of Parker, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 37 and 47.
US Highway 60 between mile markers 36 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 11396 3377 11389 3376 11382 3362 11373
3355 11369 3345 11383
TIME...MOT...LOC 0318Z 319DEG 4KT 3367 11386
JSSpecial weather statement, Aug 22, 8:58 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
858 PM MST WED AUG 22 2018
AZZ547-549-557-230445-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-
858 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 945 PM
MST...
At 858 PM MST, Doppler radar was tracking a strong thunderstorm over
Saguaro Lake, or near Sugarloaf Mountain, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fountain Hills, Ballantine Trailhead, Sugarloaf Mountain, Saguaro
Lake, Goldfield Ranch, Salt River Tubing Recreation Area and Fort
McDowell.
This includes AZ Route 87 between mile markers 190 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 11160 3359 11173 3379 11153 3371 11141
3358 11132
TIME...MOT...LOC 0358Z 225DEG 12KT 3360 11155
JSSpecial weather statement, Aug 22, 9:04 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
904 PM MST WED AUG 22 2018
AZZ533-230445-
Central La Paz AZ-
904 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
945 PM MST...
At 903 PM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg, or 35 miles south of Alamo Lake, moving northeast at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Harcuvar and Wenden.
This includes the following highways...
US Highway 60 between mile markers 41 and 60.
AZ Route 72 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3366 11381 3380 11397 3406 11385 3403 11373
3377 11353
TIME...MOT...LOC 0403Z 235DEG 8KT 3378 11381
JSFlash Flood, Maricopa
- When
- August 22, 11:50 PM MST to August 23, 2:45 AM MST
- Where
- Maricopa County, 2.81 mi S of Mobile to 2.05 mi SSE of Bosque
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.009, -112.269
Thunderstorms with locally heavy rain developed to the southwest of Phoenix beginning during the late evening on August 22nd and continuing into the early morning hours on August 23rd. The stronger storms produced peak rain rates in excess of one inch per hour which were sufficient to produce flash flooding along Highway 238, between the towns of Gila Bend and Mobile. According to the Arizona Department of Highways, flash flooding forced the closure of Highway 238 as of 0024MST, between mile posts 24 and 38. The flooding occurred to the northeast of Gila Bend and to the west of Mobile. A Flash Flood Warning was in effect at the time and it remained in effect until 0245MST. No accidents were reported along Highway 238.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Damaging Wind in New Mexico, August 22, 2018$100,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Flash Flooding in Arizona, August 22, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773301.